ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO0766

Atypical Clinical Presentation of COVID-19 in a Kidney Transplant Recipient with Tacrolimus Toxicity

Session Information

Category: Trainee Case Report

  • 000 Coronavirus (COVID-19)

Authors

  • Chau, Michael Jaska, The George Washington University Milken Institute of Public Health, Washington, District of Columbia, United States
  • Almokyad, Ismail K., The George Washington University Milken Institute of Public Health, Washington, District of Columbia, United States
  • Li, Ping, US Department of Veterans Affairs, Washington, District of Columbia, United States
Introduction

Kidney transplant recipients represent a unique challenge to manage amidst the Coronavirus disease 2019 (COVID-19) pandemic as they have reduced innate ability to fight the viral infection due to immunosuppression. However, calcineurin inhibitors such as tacrolimus, may offer an advantage in reducing the effects of cytokine storms in transplant patients with viral pneumonia. We present an atypical case of COVID-19 in a kidney transplant recipient with toxic levels of tacrolimus that presented with mainly fever and diarrhea.

Case Description

A 76-year old African American male kidney transplant recipient presented to the Emergency Department (ED) after five days of fever (temperature of 101.8oF), nausea, vomiting, diarrhea and urinary frequency on March 27, 2020. His vitals were noted with a temperature of 96.9oF, respiratory rate of 40/min, and heart rate of 166 beats/min, blood pressure of 110/75 mmHg and pulse oxygen situation was 85% at ambient air. Admission labs were significant for a rise of serum creatinine to 3.1 mg/dL from a baseline of 1.5 mg/dL, lactic acid of 4.4 mmol/L, and a tacrolimus level of 26.9 mcg/L. He was transferred to the ICU following increased oxygen demands and elective intubation for impending respiratory failure on hospital day 2. His blood pressure transiently improved with a decrease in lactic acid to 1.4 mmol/L and serum creatinine down to 1.6 mg/dL following IV fluid resuscitation. On hospital day 4, he continued to require high ventilator support and initiated on vasoconstricting agents for hemodynamic support. His serum tacrolimus level continued to increase to 32.9 mcg/L with concordant increase of serum creatinine to 2.1 mg/dL with oliguria. Tacrolimus levels sustained super therapeutic levels >8 mcg/L despite cessation of the drug.

Discussion

It is possible that Severe Acute Respiratory Syndrome coronavirus 2 (SARS-CoV-2) infection may cause hepatic dysfunction and diarrhea, which reduced drug metabolism and lead to toxic levels of tacrolimus—perpetuating cytokine storm. It is important that in this particular transplant patient population to closely monitor drug levels due to SARS-CoV-2 infection on its metabolism, as well as preventing toxic levels, which further reduces the body’s innate immunity and may indirectly worsen cytokine storm.